Advertisement

The Journal of Geometric Analysis

, Volume 29, Issue 1, pp 957–1001 | Cite as

The Weighted Connection and Sectional Curvature for Manifolds With Density

  • Lee Kennard
  • William WylieEmail author
  • Dmytro Yeroshkin
Article
  • 104 Downloads

Abstract

In this paper we study sectional curvature bounds for Riemannian manifolds with density from the perspective of a weighted torsion-free connection introduced recently by the last two authors. We develop two new tools for studying weighted sectional curvature bounds: a new weighted Rauch comparison theorem and a modified notion of convexity for distance functions. As applications we prove generalizations of theorems of Preissman and Byers for negative curvature, the (homeomorphic) quarter-pinched sphere theorem, and Cheeger’s finiteness theorem. We also improve results of the first two authors for spaces of positive weighted sectional curvature and symmetry.

Keywords

Comparison geometry Sectional curvature Manifold with density Jacobi fields Sphere theorem 

Mathematics Subject Classification

53C20 

Notes

Acknowledgements

This work was partially supported by NSF Grant DMS-1440140 while Lee Kennard and William Wylie were in residence at MSRI in Berkeley, California, during the Spring 2016 semester. Lee Kennard was partially supported by NSF Grant DMS-1622541. William Wylie was supported by a grant from the Simons Foundation (#355608, William Wylie) and a grant from the National Science Foundation (DMS-1654034). Dmytro Yeroshkin was partially supported by a grant from the College of Science and Engineering at Idaho State University. We would like to thank the referee for a thorough reading of the paper and many suggestions that improve the readability of the text.

References

  1. 1.
    Berard-Bergery, L.: Les variétés riemanniennes homogènes simplement connexes de dimension impaire à courbure strictement positive. J. Math. Pures Appl. (9) 55(1), 47–67 (1976)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Burago, D., Ivanov, S.: Riemannian tori without conjugate points are flat. Geom. Funct. Anal. 4(3), 259–269 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Byers, W.P.: On a theorem of Preissmann. Proc. Am. Math. Soc. 24, 50–51 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Croke, C., Schroeder, V.: The fundamental group of compact manifolds without conjugate points. Comment. Math. Helv. 61(1), 161–175 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    do Carmo, M.P.: Riemannian geometry. In: Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston (1992). Translated from the second Portuguese edition by Francis Flaherty (1992)Google Scholar
  6. 6.
    Dessai, A., Wilking, B.: Torus actions on homotopy complex projective spaces. Math. Z. 247, 505–511 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Eschenburg, J.-H., Kerin, M.: Almost positive curvature on the Gromoll-Meyer sphere. Proc. Am. Math. Soc. 136(9), 3263–3270 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fang, F., Grove, K.: Reflection groups in non-negative curvature. J. Differ. Geom. 102(2), 179–205 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fang, F., Rong, X.: Homeomorphism classification of positively curved manifolds with almost maximal symmetry rank. Math. Ann. 332, 81–101 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Grove, K.: Critical point theory for distance functions. In: Differential Geometry: Riemannian Geometry (Los Angeles, CA, 1990), pp. 357–385 (1993)Google Scholar
  11. 11.
    Grove, K., Searle, C.: Positively curved manifolds with maximal symmetry rank. J. Pure Appl. Algebra 91(1), 137–142 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Grove, K., Searle, C.: Differential topological restrictions curvature and symmetry. J. Differ. Geom. 47(3), 530–559 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Heintze, E., Karcher, H.: A general comparison theorem with applications to volume estimates for submanifolds. Ann. Sci. École Norm. Sup. (4) 11(4), 451–470 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ivanov, S., Kapovitch, V.: Manifolds without conjugate points and their fundamental groups. J. Differ. Geom. 96(2), 223–240 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kennard, L., Wylie, W.: Positive weighted sectional curvature. Indiana Univ. Math. J. 66(2), 419–462 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Li, J., Xia, C.: An integral formula for affine connections. J. Geom. Anal. 27(3), 2539–2556 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Petersen, P.: Riemannian Geometry. Third Graduate Texts in Mathematics, vol. 171. Springer, Cham (2016)zbMATHGoogle Scholar
  18. 18.
    Petersen, P.: Convergence theorems in Riemannian geometry. In: Comparison Geometry (Berkeley, CA, 1993–1994), pp. 167–202 (1997)Google Scholar
  19. 19.
    Petersen, P., Wilhelm, F.: An exotic sphere with positive curvature. Preprint. arXiv:0805.0812v3
  20. 20.
    Sakurai, Y.: Comparison geometry of manifolds with boundary under a lower weighted Ricci curvature bound. arXiv:1612.08483
  21. 21.
    Wallach, N.R.: Compact homogeneous Riemannian manifolds with strictly positive curvature. Ann. Math. 96(2), 277–295 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Wilhelm, F.: An exotic sphere with positive curvature almost everywhere. J. Geom. Anal. 11(3), 519–560 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Wilking, B.: Manifolds with positive sectional curvature almost everywhere. Invent. Math. 148(1), 117–141 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Wilking, B.: Torus actions on manifolds of positive sectional curvature. Acta Math. 191(2), 259–297 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Woolgar, E., Wylie, W.: Cosmological singularity theorems and splitting theorems for N-Bakry–Émery spacetimes. J. Math. Phys. 57(2), 022504 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Woolgar, E., Wylie, W.: Curvature-dimension bounds for Lorentzian splitting theorems. Preprint. arXiv:1707.09058
  27. 27.
    Wylie, W.: Sectional curvature for Riemannian manifolds with density. Geom. Dedicata 178, 151–169 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Wylie, W.: Some curvature pinching results for Riemannian manifolds with density. Proc. Am. Math. Soc. 144(2), 823–836 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wylie, W.: A warped product version of the Cheeger–Gromoll splitting theorem. Trans. Am. Math. Soc. 369(9), 6661–6681 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Wylie, W., Yeroshkin, D.: On the geometry of Riemannian manifolds with density. Preprint. arXiv:1602.08000
  31. 31.
    Wilking, B., Ziller, W.: Revisiting homogeneous spaces with positive curvature. J. Reine Angew. Math. (to appear). arXiv:1503.06256

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OklahomaNormanUSA
  2. 2.Department of MathematicsSyracuse UniversitySyracuseUSA
  3. 3.Department of Mathematics and StatisticsIdaho State UniversityPocatelloUSA

Personalised recommendations